Alert archive / Texas / Tornado Warnings in 2004
Tornado Warning 69, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at Nov 22, 2004, 4:56 PM CST for Harris County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 22, 2004, 4:56 PM CST (22:56 UTC)
- Expired
- Nov 22, 2004, 5:30 PM CST
- In force
- 34 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Counties, with a storm outline in the text
County Harris County, TX
The radar
The Houston radar (KHGX), 75 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 22, 1:35 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.9 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 499 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 791 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KHGX 222256 TORHGX TXC201-222330- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 455 PM CST MON NOV 22 2004 THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A * TORNADO WARNING FOR... HARRIS COUNTY IN SOUTHEAST TEXAS * UNTIL 530 PM CST * AT 452 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS TORNADO WAS LOCATED 3 MILES NORTH-NORTHEAST OF KATY...MOVING NORTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... JERSEY VILLAGE PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE... OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST MONDAY EVENING FOR SOUTHEAST TEXAS. LAT...LON 2993 9587 2977 9577 2985 9538 3000 9554 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Nov 22, 2:45 PM CST, 2 hours 11 minutes earlier.
Area forecast discussion, Nov 22, 2:45 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 245 PM CST MON NOV 22 2004 DISCUSSION... OUR HEAVY RAIN/SEVERE WEATHER NIGHTMARE TO CONTINUE FOR ANOTHER DAY. AT 18Z...A WARM FRONT EXTENDED FROM LAKE CHARLES TO HOUSTON TO COTULLA. AN AREA OF LOW PRESSURE WAS DEVELOPING ALONG THE FRONT NEAR COTULLA. THE HEAVIEST RAIN CONTINUED TO FOCUS ALONG AND NORTH OF THE WARM FRONTAL BOUNDARY. THIS IS LIKELY TO CONTINUE INTO THE EVENING. IT IS UNCLEAR WHETHER THE AREA WILL SEE THE BREAK IN PRECIP DURING THE EVENING LIKE LAST NIGHT...BUT AT THIS TIME WILL MAINTAIN HIGH POPS OVER THE NORTH TONIGHT. SOUTH OF THE BOUNDARY...STORMS ARE SURFACE BASED AND HAVE THE POTENTIAL TO PRODUCE WEAK TORNADOES. COVERAGE IS SCATTERED AT BEST AND DONT FORESEE ORGANIZED HEAVY RAIN THREAT SOUTH OF I-10. WILL MAINTAIN THE FLOOD WATCH EVERYWHERE BECAUSE OF THE ANTECEDENT RAINFALL. TUESDAY COULD BE BRUTAL. THE WARM FRONT SHOULD BE PULLED NORTH AS THE 500 MB LOW IS EJECTED NE AND A SURFACE LOW FORMS OVER NORTH TEXAS. THE POSITION OF THE SURFACE LOW...AN APPROACHING COLD FRONT...THE DRYLINE AND TREMENDOUS WIND SHEAR FAVOR THE DEVELOPMENT OF STRONG TO SEVERE STORMS. SUPERCELLS ARE EXPECTED AHEAD OF THE SQUALL LINE WHICH SHOULD CROSS THE AREA DURING THE LATE AFTERNOON OR EARLY EVENING. HELICITY VALUES ARE PROGGED TO REACH 200 M2/S2 BY LATE AFTERNOON. OTHER INSTABILITY PARAMETERS ARE IN PLACE AS WELL. THE GROUND IS VERY WET AND IT WONT TAKE MUCH WIND TO KNOCK DOWN TREES. THE WIND ENERGY WITH THIS SYSTEM LOOKS IMPRESSIVE. SPC HAS OUTLOOKED SE TX IN MODERATE RISK FOR TUES. COOLER AND DRIER WEATHER ON THE WAY FOR WED-FRI. ANOTHER UPPER LEVEL TROUGH WILL PUSH EAST OVER THE WEEKEND. RAIN CHANCES RETURN SAT-SUN BUT THE SYSTEM IS NOT AS STRONG AS THIS ONE...BUT STILL MORE RAIN ON THE WAY. .MARINE... LITTLE CHANGE EXPECTED FROM THE PREVIOUS PACKAGE. COLD FRONT IS STILL ON TRACK TO CROSS THE COASTAL WATERS LATE TUESDAY OR EARLY WEDNESDAY. IN RESPONSE...PRESSURE GRADIENT WILL TIGHTEN AND WINDS ARE EXPECTED TO REACH ADVISORY CRITERIA OVER THE GULF...AND PERHAPS CAUTION IN THE BAYS. THERE WILL LIKELY BE A SQUALL LINE DEVELOPING WITH THE COLD FRONT. WINDS SHOULD BEGIN TO DIMINISH LATE WEDNESDAY OR EARLY THURSDAY AS THE FRONT MOVES WELL EAST OF THE AREA. 46 && .AVIATION... EXPECT ANOTHER ROUND OR TWO OF SHOWERS AND THUNDERSTORMS AT THE AIRPORTS OVER THE NEXT 24 HOURS. FOG WILL ALSO ACCOMPANY THE STORMS...BUT IT IS NOT EXPECTED TO BE QUITE AS THICK AS EARLIER TODAY. 46 && .HGX WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH SOUTH HALF THROUGH 7 PM. SCEC HIGH ISLAND TO MATAGORDA SHIP CHANNEL 20 TO 60 NM OUT. FLOOD WATCH HGX CWA THROUGH 6 AM. && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 65 73 52 60 37 / 100 80 30 05 00 HOUSTON (IAH) 67 77 53 62 38 / 90 80 70 05 00 GALVESTON (GLS) 72 79 62 64 48 / 40 80 90 05 00 &&
Hazardous weather outlook, Nov 22, 9:36 AM CST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 936 AM CST MON NOV 22 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-222200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 936 AM CST MON NOV 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS. .DAY ONE...THIS AFTERNOON. ...A FLOOD WATCH IN EFFECT UNTIL 6 PM... ...TORNADO WATCH IN EFFECT UNTIL 2 PM... A STATIONARY FRONT ALONG THE COAST MAY WAFFLE AROUND TODAY WITH DEWPOINTS IN THE MID 60S TO AROUND 70 FLOWING INTO AND OVER THE FRONTAL BOUNDARY. VERY HEAVY RAINFALL WILL BE POSSIBLE TODAY AS STORMS DEVELOP AND MOVE NORTHEAST OF THE FRONTAL BOUNDARY. SOME MAY TRACK OVER THE SAME AREA AS OTHER STORMS LEADING TO GREATER ACCUMULATIONS. RAINFALL ACCUMULATIONS OF AROUND 1 INCH SHOULD BE COMMONPLACE NORTH OF THE INTERSTATE 10 CORRIDOR...ISOLATED TOTALS OF 6 TO 8 INCHES MAY BE POSSIBLE. WIND SHEAR IS IMPRESSIVE AND SOME OF THE STRONGER STORMS COULD PRODUCE AN ISOLATED TORNADO. THE THREAT FOR STRONG TO SEVERE STORMS EXISTS THROUGH TUESDAY EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ON TUESDAY...A COLD FRONT WILL SWEEP THROUGH THE AREA DURING THE AFTERNOON COLLIDING WITH ABUNDANT GULF MOISTURE AS A POWERFUL UPPER LEVEL DISTURBANCE ALONG WITH STRONGER SOUTHERLY WINDS COINCIDE WITH THE FRONTAL PASSAGE. A MODERATE RISK OF SEVERE THUNDERSTORMS WILL EXIST FOR MUCH OF THE DAY. THE PRIMARY THREAT WILL BE TORNADOES BUT SOME THREAT OF DAMAGING WINDS AND HAIL WILL EXIST AS WELL. THE THREAT OF TORNADOES WILL BEGIN AROUND 4 AM NEAR THE COAST AND WILL EXPAND NORTH THROUGH THE HOUSTON METRO AREA BY 9 AM...AND MAY REACH AREAS AS FAR NORTH AS HUNTSVILLE AND LIVINGSTON BY LATE MORNING. IN ADDITION... HEAVY RAIN WILL ALSO ACCOMPANY THE STORMS AND MAY LEAD TO MORE FLOODING. RAINFALL ACCUMULATIONS OF 2 TO 4 INCHES MAY BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND WILL LIKELY BE REQUIRED ON TUESDAY.
In the hours before
Special weather statement, Nov 22, 1:37 PM CST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 137 PM CST MON NOV 22 2004 GMZ335-355-TXZ199-200-210>214-226-227-235>238-230100- AUSTIN-BRAZORIA-CHAMBERS-COLORADO-FORT BEND-GALVESTON-GALVESTON BAY- HARRIS-JACKSON-LIBERTY-MATAGORDA-MONTGOMERY-WALLER- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 137 PM CST MON NOV 22 2004 ...TORNADO WATCH 880 IN EFFECT UNTIL 7 PM FOR PORTIONS OF SOUTHEAST TEXAS... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS REPLACED TORNADO WATCH NUMBER 879 WITH A NEW TORNADO WATCH. THE ATMOSPHERE REMAINS FAVORABLE FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS...SOME OF WHICH WILL PRODUCE VERY HEAVY RAIN. ALSO...GIVEN THE FAVORABLE WIND PROFILES...SOME OF THESE STORMS MAY ALSO PRODUCE ISOLATED TORNADOES. THEREFORE...A TORNADO WATCH WILL REMAIN IN EFFECT UNTIL 7 PM. IN SOUTHEAST TEXAS...THE COUNTIES INCLUDED IN THE WATCH ARE AUSTIN... BRAZORIA...CHAMBERS...COLORADO...FORT BEND...GALVESTON...JACKSON... LIBERTY...MATAGORDA...MONTGOMERY...WALLER...AND WHARTON. STAY TUNED TO NOAA WEATHER RADIO OR OTHER WEATHER NEWS SOURCES FOR FURTHER WEATHER UPDATES TODAY. TXZ178-197-230100- SAN JACINTO-WASHINGTON- 137 PM CST MON NOV 22 2004 ...TORNADO WATCH 879 IS NO LONGER IN EFFECT... WIDESPREAD RAIN HAS SIGNIFICANTLY STABILIZED THE AIR MASS ACROSS THE AREA. FOR THAT REASON...THE TORNADO THREAT HAS ALSO DIMINISHED AND THE TORNADO WATCH HAS BEEN CANCELLED FOR SAN JACINTO AND WASHINGTON COUNTIES.
Local storm report, Nov 22, 4:28 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
428 PM CST MON NOV 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0301 PM HAIL JERSEY VILLAGE 29.89N 95.57W
11/22/2004 0.75 INCH HARRIS TX AMATEUR RADIO
0344 PM FLASH FLOOD HOUSTON 29.77N 95.39W
11/22/2004 HARRIS TX AMATEUR RADIO
NORTH BOUND FEEDER ROAD FLOODED AND IMPASSIBLE AT I-45
AND FM 1960.
0406 PM FLASH FLOOD HOUSTON 29.77N 95.39W
11/22/2004 HARRIS TX AMATEUR RADIO
WEST LITTLE YORK WEST OF HIGHWAY 6 FLOODED AND
IMPASSIBLE.
0349 PM FLASH FLOOD HOUSTON 29.77N 95.39W
11/22/2004 HARRIS TX AIRPLANE PILOT
CLAY ROAD HAD 18 INCHES OF WATER OVER THE ROAD AND WAS
IMPASSIBLE.
&&
REHBEINThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 22, 5:54 AM CST | Flash Flood Warning | HGX | Austin, Colorado | 3 hr |
| Nov 22, 8:33 AM CST | Tornado Warning | HGX | Austin | 27 min |
| Nov 22, 9:10 AM CST | Tornado Warning | HGX | Harris | 35 min |
| Nov 22, 9:46 AM CST | Tornado Warning | HGX | Harris | 44 min |
| Nov 22, 10:33 AM CST | Tornado Warning | HGX | Harris | 27 min |
| Nov 22, 11:18 AM CST | Tornado Warning | HGX | Chambers, Harris, Liberty | 27 min |
| Nov 22, 11:29 AM CST | Flash Flood Warning | HGX | Brazos, Burleson | 3 hr |
| Nov 22, 11:49 AM CST | Severe Thunderstorm Warning | HGX | Chambers, Liberty | 41 min |
| Nov 22, 12:12 PM CST | Flash Flood Warning | HGX | Austin, Colorado | 3 hr |
| Nov 22, 12:45 PM CST | Tornado Warning | HGX | Austin | 30 min |
| Nov 22, 1:24 PM CST | Severe Thunderstorm Warning | HGX | Fort Bend, Harris, Waller | 36 min |
| Nov 22, 2:05 PM CST | Tornado Warning | HGX | Harris | 25 min |
| Nov 22, 2:27 PM CST | Flash Flood Warning | HGX | Brazos, Burleson | 3 hr |
| Nov 22, 2:33 PM CST | Tornado Warning | HGX | Harris | 27 min |
| Nov 22, 2:53 PM CST | Flash Flood Warning | HGX | Harris | 3 hr |
| Nov 22, 3:04 PM CST | Tornado Warning | HGX | Harris | 26 min |
| Nov 22, 3:07 PM CST | Flash Flood Warning | HGX | Austin, Colorado | 3 hr |
| Nov 22, 3:33 PM CST | Tornado Warning | HGX | Harris | 27 min |
| Nov 22, 3:43 PM CST | Tornado Warning | HGX | Liberty | 32 min |
| Nov 22, 4:20 PM CST | Tornado Warning | HGX | Liberty | 25 min |
| Nov 22, 4:58 PM CST | Tornado Warning | HGX | Fort Bend | 32 min |
| Nov 22, 5:17 PM CST | Flash Flood Warning | HGX | Wharton | 3 hr |
Nearby
Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.